Anesthetic agents are an important cause of drug anaphylaxis, with neuromuscular blocking agents (NMBA) being a common cause of intraoperative anaphylaxis. Cisatracurium, a stereoisomer of atracurium, is the most recent NMBA, which was believed to have no histamine-releasing potential, and therefore, cause less allergic reactions than other NMBA. Although there have been several cases of severe anaphylactic reactions to cisatracurium reported worldwide, there are no known published cases in Portugal, to the best of our knowledge. The authors present two cases of severe perioperative anaphylaxis (grade 4 according to Ring & Messmer Classification) with cardiorespiratory arrest. In the allergological work-up, a positive intradermal skin test for cisatracurium (1: 100) was found in both patients. It is important to emphasize that this NMBA is not exempt of allergenic potential as previously thought. Thus, it should be taken into account when assessing an allergic reaction that occurred during anesthetic induction.
|Translated title of the contribution||Cisatracurium – A “safe” neuromuscular blocking agent?|
|Number of pages||6|
|Journal||Revista Portuguesa de Imunoalergologia|
|Publication status||E-pub ahead of print - May 2022|
- anesthetic agents
- neuromuscular blocking agents